Colorado, 2014

Flash Flooding in Colorado, July 29, 2014

July 29, 2014 · NWS GJT · 6 events in 6 counties and zones

A very active monsoon thunderstorm outbreak caused several flash floods and debris flows across western Colorado where there were numerous reports of rainfall rates in excess of one inch per hour.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A very active monsoon thunderstorm outbreak caused several flash floods and debris flows across western Colorado where there were numerous reports of rainfall rates in excess of one inch per hour.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 29, 3:43 PM MST, 52 minutes earlier.

Area forecast discussion, Jul 29, 3:43 PM MST, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
443 PM MDT TUE JUL 29 2014

.SHORT TERM...(TONIGHT THROUGH WEDNESDAY NIGHT)
ISSUED AT 226 PM MDT TUE JUL 29 2014

THE POTENTIAL FOR SIGNIFICANT RAIN AND FLOODING WILL CONTINUE
THROUGH THIS EVENING FOR MOST OF WESTERN CO AND EASTERN UT. ONLY
THE LOWER ELEVATIONS OF FAR SE UT AND SW CO ARE REMOVED FROM THE
THREAT. A SHORTWAVE TROUGH OVER SOUTHEAST NV AND WESTERN UT WILL
GRADUALLY ROTATE EAST AND NORTH OVER THE NEXT 24 HOURS. PVA AHEAD
OF A VORT CENTER LIFTING NE AHEAD OF THIS TROUGH WILL CONTINUE
PRODUCING SLOW-MOVING LIGHT RAIN SHOWERS AND ISOLATED EMBEDDED
THUNDERSTORMS OVER THE CO CENTRAL AND NW MOUNTAINS THROUGH EARLY
THIS EVENING. IT APPEARS THE BEST DYNAMIC SUPPORT FOR CONVECTION
WITH HEAVY RAIN WILL RIDE JUST NORTH AND EAST OF THE FORECAST AREA
TONIGHT WITH MOST OF THE STORMS BECOMING OVERNIGHT STEADY RAINERS.

IN THE CLEARING SKIES UNDER THE DRY SLOT AHEAD OF THE NV/UT
TROUGH...THE 1100+ JOULES OF CAPE IS BEGINNING TO BE REALIZED AS
FAIRLY STRONG CONVECTION KEEPS DEVELOPING OVER THE LA SAL AND
ABAJO MTS WITH SECOND AND THIRD GENERATION STORMS MOVING OUT OF
THE HILLS AND OVER THE PARADOX VALLEY. THESE STORMS ARE BEING
SUSTAINED BY BETTER WIND SHEAR ALOFT ALLOWING MULTICELL STORMS TO
GENERATE. THESE OUGHT TO DIMINISH AFTER ABOUT 03Z.

TOMORROW WILL BE NO WALK IN THE PARK...THERE SHOULD BE LESS
FORCING THAN TODAY. THE MAIN DYNAMIC SUPPORT TRAVELS NORTH OF THE
FORECAST AREA AND DROP DOWN THE FRONT RANGE. WILL EXPECT PLENTY
OF MOISTURE TO REMAIN IN PLACE...BUT CONVECTION SHOULD NOT BE AS
STRONG NOR AS WIDESPREAD.

.LONG TERM...(THURSDAY THROUGH TUESDAY)
ISSUED AT 226 PM MDT TUE JUL 29 2014

DISTURBANCES ROTATING AROUND THE BROAD WRN RIDGE WILL DICTATE
MOISTURE SURGES THROUGH THE LONG TERM PERIOD. THE FORECAST AREA
WILL BE IN BETWEEN SHORT WAVES ON THURSDAY FOR A RELATIVELY DRY
DAY OVER ERN UTAH...BUT TERRAIN DRIVEN STORMS WILL STILL OCCUR
OVER WRN COLORADO. THE NEXT DISTURBANCE CROSSES THE REGION ON
FRIDAY FOR INCREASED ACTIVITY. THE GFS AND ECMWF AGREE THAT A
SIGNIFICANT MOISTURE SURGE WILL OCCUR ON SUNDAY AFTERNOON/EVE TIME
FRAME AND BEARS WATCHING AS LOCAL HEAVY SHOWERS WOULD OCCUR IF
THIS VERIFIED. THIS IS SEVERAL DAYS AWAY AND WE WILL SEE IF MODELS
MAINTAIN CONTINUITY ON THIS FEATURE...BUT POP GRIDS ARE ABOVE
CLIMO.

MONDAY AND TUESDAY...INCREASING UNCERTAINTY AS THE GFS AND ECMWF
DIVERGES IN A SIGNIFICANT MANNER. THE EURO MODEL KEEPS A TROUGH
ACROSS THE REGION...WHILE THE GFS MOVES IT DOWNSTREAM. IF THE
FORMER OCCURS...THEN THE FIRST PART OF NEXT WEEK STAYS WET. THE
GFS OFFERS THE "NOT SO WET" SOLUTION. ONE THING IS CERTAIN...THE
DESERT SOUTHWEST MONSOON IS NOT GOING ANYWHERE ANYTIME SOON.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z WEDNESDAY EVENING)
ISSUED AT 443 PM MDT TUE JUL 29 2014

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL AFFECT ALL
TAF SITES THROUGH THIS EVENING...WITH ABOUT A 20% CHANCE OF MVFR
VSBYS UNDER HEAVIER SHOWERS AT KMTJ...KRIL...KEGE...KASE AND KTEX.
MOUNTAINS AND HIGH MOUNTAIN PASSES WILL ALSO BE OBSCURED AT TIMES
IN HEAVIER SHOWERS. SLOWLY DIMINISHING RAIN SHOWERS WILL CONTINUE
OVERNIGHT. ON WEDNESDAY SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS WILL DEVELOP AGAIN AFTER 18Z...THOUGH NOT AS STRONG
AS TODAY.

&&

.HYDROLOGY...
ISSUED AT 226 PM MDT TUE JUL 29 2014

HIGH PRECIPITABLE WATER CONTENT AND A SIGNIFICANT DISTURBANCE
WITHIN THE MONSOON FLOW WILL CONTINUE THE POTENTIAL FOR HEAVY RAIN
AND FLASH FLOODING THROUGH THIS EVENING OVER CENTRAL AND NW AND
CENTRAL CO AND NE UTAH.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...FLASH FLOOD WATCH UNTIL MIDNIGHT MDT TONIGHT FOR COZ001>014-
     017>020-022-023.

UT...FLASH FLOOD WATCH UNTIL MIDNIGHT MDT TONIGHT FOR UTZ023>025-027-
     028.

&&

SHORT TERM...CC
LONG TERM...PF
AVIATION...CC
HYDROLOGY...CC
Hazardous weather outlook, Jul 29, 4:57 AM MST, 11 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
557 AM MDT TUE JUL 29 2014

COZ001>014-017>023-UTZ022>025-027>029-301200-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
557 AM MDT TUE JUL 29 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS OVER WEST-CENTRAL COLORADO WILL INCREASE IN
COVERAGE AND INTENSITY FROM LATE MORNING THROUGH THE AFTERNOON. AS
TEMPERATURES WARM THUNDERSTORMS WILL DEVELOP AND MOST WILL BE
CAPABLE OF PRODUCING VERY HEAVY RAIN IN A SHORT PERIOD OF TIME.
DANGEROUS LIGHTNING AND OUTFLOW WINDS FROM 30 TO 40 MPH WILL
ACCOMPANY THESE STORMS. LOCALIZED MUD...DEBRIS FLOWS...OR FALLING
ROCKS WILL BE POSSIBLE IN THOSE AREAS PRONE TO SUCH OCCURRENCES
...LIKE STEEP TERRAIN. SHOWERS AND THUNDERSTORMS WILL PERSIST
OVERNIGHT...MAINLY ACROSS THE NORTH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WEDNESDAY-SATURDAY...SHOWERS AND THUNDERSTORMS WILL REMAIN QUITE
ACTIVE THROUGH WEDNESDAY AFTERNOON...WITH LOCALLY HEAVY RAIN
POSSIBLE. A SLOW DRYING TREND WILL BEGIN WEDNESDAY NIGHT.
THEREFORE...AFTER A LULL WEDNESDAY NIGHT AND EARLY THURSDAY THE
SHOWERS AND THUNDERSTORMS THAT DEVELOP EACH AFTERNOON AND EVENING
WILL STAY MAINLY OVER HIGHER TERRAIN.

SUNDAY-MONDAY...THERE IS THE POTENTIAL FOR ANOTHER MONSOONAL SURGE
LATE THIS WEEKEND AND EARLY NEXT WEEK. AS A RESULT...SHOWERS AND
THUNDERSTORMS WILL BECOME MORE WIDESPREAD WITH CELLS PRODUCING
HEAVY RAIN MORE PREVALENT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT...HOWEVER
SPOTTERS ARE ENCOURAGED TO RELAY RAINFALL AMOUNTS OR ANY OBSERVED
FLOODING TO THE GRAND JUNCTION FORECAST OFFICE.

EH/NL

In the hours before

Local storm report, Jul 29, 12:22 PM MST, 4 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
122 PM MDT TUE JUL 29 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       5 WSW DURANGO           37.25N 107.95W
07/29/2014  M0.98 INCH       LA PLATA           CO   COCORAHS

            24 HOUR RAINFALL

&&

EVENT NUMBER GJT1401327

MALEKSA
Local storm report, Jul 29, 12:23 PM MST, 4 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
123 PM MDT TUE JUL 29 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     HEAVY RAIN       6 W ASPEN               39.19N 106.94W
07/29/2014  M0.96 INCH       PITKIN             CO   COCORAHS

            24 HOUR RAINFALL

&&

EVENT NUMBER GJT1401328

MALEKSA
Local storm report, Jul 29, 1:07 PM MST, 3 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
207 PM MDT TUE JUL 29 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     HAIL             1 SW MONTICELLO         37.86N 109.35W
07/29/2014  E0.50 INCH       SAN JUAN           UT   TRAINED SPOTTER

            0.25 TO 0.5 INCH DIAMETER HAIL AND HEAVY RAIN.

&&

EVENT NUMBER GJT1401329

MALEKSA
Local storm report, Jul 29, 2:43 PM MST, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
343 PM MDT TUE JUL 29 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             9 NE CANYONLANDS NP     38.48N 109.74W
07/29/2014  E0.50 INCH       SAN JUAN           UT   PARK/FOREST SRVC

            PEA TO DIME SIZE HAIL AND VERY HEAVY RAIN AT DEAD HORSE
            POINT STATE PARK

&&

EVENT NUMBER GJT1401330

MALEKSA
Special weather statement, Jul 29, 3:32 PM MST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
432 PM MDT TUE JUL 29 2014

COZ001-UTZ024-025-292315-
LOWER YAMPA RIVER BASIN CO-TAVAPUTS PLATEAU UT-
EASTERN UINTA BASIN UT-
432 PM MDT TUE JUL 29 2014

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL RIO BLANCO AND EAST
CENTRAL UINTAH COUNTIES UNTIL 515 PM MDT...

AT 432 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 26
MILES SOUTHWEST OF DINOSAUR...OR 31 MILES SOUTHEAST OF FORT
DUCHESNE...MOVING EAST AT 20 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF WEST CENTRAL RIO
BLANCO AND EAST CENTRAL UINTAH COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3987 10952 4008 10952 4018 10902 3992 10896
TIME...MOT...LOC 2232Z 260DEG 18KT 4000 10940

TGR
Local storm report, Jul 29, 4:21 PM MST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
521 PM MDT TUE JUL 29 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0518 PM     FLOOD            ARCHES NP               38.62N 109.62W
07/29/2014                   GRAND              UT   LAW ENFORCEMENT

            FLOODING REPORTED OVER PORTIONS OF GRAND COUNTY
            INCLUDING ARCHES NATIONAL PARK WITH WATER RUNNING FROM
            RECENT HEAVY RAINS.

&&

EVENT NUMBER GJT1401331

MALEKSA

The radar

The Grand Junction radar (KGJX), 150 km away, was scanning. The volume nearest the first event began at 23:35 UTC.

Open the radar archive at this moment

Event by event

6 flash flood. Local standard time, as filed.

Flash Flood, Eagle

When
July 29, 4:35 PM MST to 7:30 PM MST
Where
Eagle County, 0.38 mi NE of Wolcott to 0.87 mi NNW of Wolcott
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
39.703, -106.674

Interstate 70 was closed in both directions due to debris that was deposited on the roadway from flash flood waters.

Flash Flood, Moffat

When
July 29, 5:20 PM MST to 9:00 PM MST
Where
Moffat County, 18 mi NW of Maybell to 7.12 mi SSE of Sparks
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.704, -108.323

Highway 318 was closed for several hours due to a large amount of debris that was deposited on the roadway from flash flood waters.

Flash Flood, Rio Blanco

When
July 29, 5:53 PM MST to 9:00 PM MST
Where
Rio Blanco County, 25 mi W of Meeker to 20.01 mi W of Meeker
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.030, -108.392

Up to six inches of fast moving water ran across Highway 64 west of Meeker.

Flash Flood, Mesa

When
July 29, 6:45 PM MST to 10:00 PM MST
Where
Mesa County, 12.07 mi WSW of Bridgeport to 12.43 mi S of Whitewater
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.773, -108.586

Several areas of flash flooding occurred along and over Highway 141 southwest of Whitewater which prompted the closing of the highway for several hours.

Flash Flood, Delta

When
July 29, 6:57 PM MST to 10:00 PM MST
Where
Delta County, Hotchkiss to 7 mi NNE of Hotchkiss
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.800, -107.720

Thunderstorms brought an area of heavy rainfall from Hotchkiss to areas north of Cedaredge. Flash flooding impacted portions of Hotchkiss and closed a portion of Highway 65 north of Cedaredge which deposited a large amount of debris onto the road.

Flash Flood, Garfield

When
July 29, 7:00 PM MST to 11:00 PM MST
Where
Garfield County, 8.22 mi WSW of Douglas Pass to 2.96 mi SW of Douglas Pass
Cause
Heavy Rain
Property damage
$5,000
Reported by
Public
Coordinates
39.569, -108.949

Thunderstorms with very heavy rainfall moved slowly over the Tavaputs Plateau near Baxter Pass. Flood waters made many areas of Colorado Road 202 impassable, especially where branches of West Salt Creek traverse the roadway. A bridge embankment was damaged from the flood waters.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2014Every state in 2014This day in weather historyWarnings in Colorado, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 545294, 545286, 545289, 545300, 545308, 545417.